Skip to main content

A Non-Linear Hadamard Theorem

  • Conference paper
  • 577 Accesses

Part of the Mathematical Sciences Research Institute Publications book series (MSRI,volume 20)


Using Gromov theory of pseudo-holomorphic curves, we derive a pseudo-holomorphic version of the classical result of Hadamard: a holomorphic function with bounded real part is constant. It is a pleasure to thank Gilbert Hector for providing a much simpler proof of Proposition 1, Michel N’Guiffo Boyom and the referee for valuable remarks.


  • Symplectic Form
  • Tubular Neighborhood
  • Lagrangian Submanifold
  • Symplectic Geometry
  • Symmetric Hermitian Space

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

USD   29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD   129.00
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD   169.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Learn about institutional subscriptions


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. D. Bennequin, Problèmes elliptiques, surfaces de Riemann et structures symplectiques, Séminaire Bourbaki, Exposé No. 657, Astérique 145–146 (1987), 111–136.

    Google Scholar 

  2. A. Besse, “Manifolds, All of Whose Geodesics are Closed,” Springer-Verlag, Berlin, Heidelberg, 1978.

    MATH  Google Scholar 

  3. A. Besse, “Einstein Manifolds,” Springer-Verlag, Berlin, Heidelberg, 1987.

    MATH  Google Scholar 

  4. M. Gromov, Pseudo-holomorphic curves in symplectic manifolds, Inv. Math. 82 (1985), 307–347.

    CrossRef  MATH  MathSciNet  Google Scholar 

  5. M. Gromov, Sur le groupe fondamental d’une variété Kählérienne, C.R. Acad. Sc. Paris I 304 (1989), 67–70.

    Google Scholar 

  6. S. Hildebrandt, Harmonic mappings of Riemannian manifolds, in “Harmonic Mappings and Minimal Immersions,” Springer L.N. No. 1161.

    Google Scholar 

  7. W. Klingenberg, “Closed Geodesics on Riemmanian Manifolds,” C.B.M.S. Lectures No. 53, Amer. Math. Soc., Providence, 1983.

    Google Scholar 

  8. J. Lafontaine, Equicontinuité des courbes pseudo-holomorphes: une version géométrique du lemme du Schwarz,Séminaire de Géométrie Différentielle, GETODIM, Université de Montpellier (to appear).

    Google Scholar 

  9. P. Pansu, Notes sur l’article de Gromov “Pseudo-holomorphic curves in symplectic manifolds”,preprint (1986), Ecole Polytechnique.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 1991 Springer-Verlag New York, Inc.

About this paper

Cite this paper

Lafontaine, J. (1991). A Non-Linear Hadamard Theorem. In: Dazord, P., Weinstein, A. (eds) Symplectic Geometry, Groupoids, and Integrable Systems. Mathematical Sciences Research Institute Publications, vol 20. Springer, New York, NY.

Download citation

  • DOI:

  • Publisher Name: Springer, New York, NY

  • Print ISBN: 978-1-4613-9721-2

  • Online ISBN: 978-1-4613-9719-9

  • eBook Packages: Springer Book Archive